Nebraska, 2005

Hail in Nebraska, May 23, 2005

May 23, 2005 · NWS LBF · 10 events in 4 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
$7,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 1:48 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, May 23, 1:48 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO DROP FRONTIER COUNTY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT MON MAY 23 2005

.DISCUSSION...
H5 PATTERN IN FAIR AGREEMENT THROUGH 60 HRS. WILL USE BLEND OF NAM
AND GFS FOR THE FORECAST. EARLY THIS AFTERNOON SURFACE TROUGH FROM
VTN THROUGH OGA WITH COOL FRONT APPROACHING OR JUST INTO NORTHWEST
NEBRASKA PANHANDLE. TDS IN THE UPPER 50S OVER SOUTHWEST ZONES WITH
40S THROUGH NORTH CENTRAL ZONES. KLNX RADAR SIGNATURE SHOWING GOOD
WAA. SOME CONVECTION STARTING TO RAPIDLY DEVELOP OVER NORTHEAST CO
SOUTHEAST WY MOVING NORTH OF EAST TOWARDS SOUTHERN NE PANHANDLE
ALONG SURFACE BOUNDARY. MID LEVEL WAVE HELPING TO KICK THINGS OFF
WITH INTERACTION OF SURFACE BOUNDARY. SB CAPES ALONG AND TO THE EAST
OF SFC TROUGH AXIS APPROACHING 35OO J/KG  OVER SOUTHWEST.
INSTABILITY INCREASES THROUGH AFTERNOON WITH MARGINAL SB CIN OVER
SOUTHWEST. SOME MARGINAL TURNING WITH HEIGHT BULK SHEAR MAGNITUDE ON
MINIMAL SIDE. COULD BE ISOLATED TOR MAINLY SOUTHWEST ZONES
ESPECIALLY ALONG THE SURFACE TROUGH. BOUNDARY TO MOVE SOUTHEAST
OVERNIGHT AND THEN WILL MOVE BACK NORTHWEST LATE NIGHT INTO EARLY
MORNING WITH SIMILAR SET UP TO TODAY A BETTER MID LEVEL WAVE MOVING
OVER THE RIDGE LATE AFTERNOON EARLY EVENING. CLOUDY CONDITIONS
TEMPERATURES SOMEWHAT COOLER. BOUNDARY TO LINGER OVER AREA AGAIN ON
WEDNESDAY WITH LATEST MODEL RUN PUSHING IT FURTHER SOUTH WILL HEDGE
WITH SCHC WED AND WED NIGHT.

EXTENDED THURSDAY THROUGH MONDAY H5 PATTERN HAS BROAD TROUGH THROUGH
GREAT LAKES AND NORTHEAST CONUS WITH RIDGE THROUGH PACIFIC NORTHWEST
INTO EASTERN ALASKA THEN ANOTHER LOW OVER THE ALEUTIANS. THE RIDGE
TRANSLATES EAST AS AN H5 WAVE MOVES OUT OF THE NORTHEAST PACIFIC
INTO THE WESTERN CONUS. A LEE TROUGH SETS UP ON SATURDAY WITH WEAK
WAVES ROUNDING THE RIDGE OVER CENTRAL PLAINS. STILL KEEPING SCHC
GOING WITH WEAK WAVES MOVING THROUGH AND TROUGH ALONG THE FRONT
RANGE. BEST CHANCES SUNDAY AND SUNDAY NIGHT. TIMING WILL BE THE KEY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 11 PM CDT
NEZ022>025-035>037-056>058-069>070.

&&

POWER
Hazardous weather outlook, May 23, 1:29 PM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT MON MAY 23 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-240228-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
329 PM CDT MON MAY 23 2005

...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST NEBRASKA UNTIL 10 PM
MDT (11 PM CDT)....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING IN WESTERN
NEBRASKA. THE RISK AREA IS NEARLY ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO INTENSIFY RAPIDLY AS THEY COME INTO
SOUTHWEST NEBRASKA. LOW LEVEL WIND PROFILES FAVOR SUPERCELL
DEVELOPMENT AND A NEARLY STATIONARY SURFACE BOUNDARY MAY CAUSE A
TORNADO TO DEVELOP. THE TORNADO RISK AREA IS ALONG AND SOUTH OF
NEBRASKA HIGHWAY 2 AND ALONG AND WEST OF U.S. HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN
AND NORTH CENTRAL NEBRASKA TUESDAY.

A FRONT CROSSING NEBRASKA IS EXPECTED TO GENERATE THUNDERSTORMS AGAIN
IN WESTERN NEBRASKA...AND EXTREME INSTABILITY IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. ACTIVATION IS
POSSIBLE TUESDAY.

SPRINGER

In the hours before

Special weather statement, May 23, 1:18 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON MAY 23 2005

NEZ022>025-035>037-056>059-069-070-240400-
ARTHUR NE-CHASE NE-DEUEL NE-GARDEN NE-GRANT NE-HAYES NE-HOOKER NE-
KEITH NE-LINCOLN NE-LOGAN NE-MCPHERSON NE-PERKINS NE-THOMAS NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...GRANT...
HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE...OGALLALA...
OSHKOSH...STAPLETON...THEDFORD AND TRYON
318 PM CDT MON MAY 23 2005

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM MDT (11 PM CDT) FOR A LARGE
PART OF SOUTHWEST NEBRASKA. THUNDERSTORMS DEVELOPING ON THE HIGH
PLAINS ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO THE EXTREMELY
UNSTABLE AIR IN SOUTHWEST NEBRASKA. A FEW STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE LIKELY. TORNADOES ARE POSSIBLE.

TUNE IN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR
UPDATES AND WARNINGS AS WEATHER CONDITIONS DEVELOP.

SPRINGER

The radar

The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Perkins

When
May 23, 3:24 PM MST
Where
Perkins County, Madrid
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -101.533

Hail, Chase

When
May 23, 3:38 PM MST
Where
Chase County, 9 mi N of Champion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.600, -101.750

Hail, Lincoln

When
May 23, 5:29 PM CST
Where
Lincoln County, 6 mi SSW of Hershey
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.083, -101.050

Hail, Lincoln

When
May 23, 5:38 PM CST
Where
Lincoln County, 7 mi S of North Platte
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.050, -100.783

Hail, Chase

When
May 23, 4:46 PM MST
Where
Chase County, 10 mi WSW of Champion
Measured
1.25 in hail
Property damage
$4,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.417, -101.933

Hail, Lincoln

When
May 23, 6:15 PM CST
Where
Lincoln County, 1 mi N of North Platte
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.167, -100.783

Hail, Lincoln

When
May 23, 6:18 PM CST
Where
Lincoln County, 1 mi NE of North Platte
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.167, -100.767

Hail, Lincoln

When
May 23, 6:47 PM CST
Where
Lincoln County, Hershey
Measured
1.75 in hail
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.167, -101.000

Hail, Custer

When
May 23, 7:10 PM CST
Where
Custer County, 4 mi NNE of Arnold
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.167

Hail, Custer

When
May 23, 7:15 PM CST
Where
Custer County, 8 mi ENE of Arnold
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447064, 5447065, 5447066, 5447067, 5447068, 5447069, 5447070, 5447071, 5447072, 5447073.